A Heart Gone Bananas: Allergy-Induced Coronary Vasospasm due to Banana (Kounis Syndrome)Read the full article
Case Reports in Immunology publishes case reports and case series related to allergies, immunodeficiencies, autoimmune diseases, immune disorders, cancer immunology and transplantation immunology.
Case Reports in Immunology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Prolonged Disease Course of COVID-19 in a Patient with CTLA-4 Haploinsufficiency
Patients with primary immunodeficiencies are especially vulnerable to developing severe coronavirus disease 2019 (COVID-19) after infection with the severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2). Cytotoxic T lymphocyte antigen-4 (CTLA-4) is an important regulator of immune responses, and patients who suffer from CTLA4 haploinsufficiency have hyperactivation of effector T cells and infiltration of various organs. Overexpression of CTLA4 has been associated with a more severe disease course in patients with COVID-19, but there have only been a few reports on the disease course of COVID-19 in patients with CTLA4 haploinsufficiency. We report on a 33-year-old female with a history of immune thrombocytopenia, autoimmune haemolytic anaemia, granulomatous-lymphocytic interstitial lung disease, and common variable immunodeficiency who developed COVID-19. She was admitted and discharged from the hospital several times in the months thereafter and remained symptomatic and had a positive SARS-CoV-2 PCR for up to 137 days after the first symptoms. No SARS-CoV-2 antibodies were identified in the patients’ serum. The disease was finally controlled after repeated infusions of convalescent plasma and treatment of concurrent bacterial and fungal infections. Genetic analysis revealed a likely pathogenic variant in CTLA4, and CTLA4 expression on regulatory T-cells was low. This case illustrates that patients with primary immunodeficiencies who have a protracted disease course of COVID-19 could benefit from convalescent plasma therapy.
An Extraordinary Case of Autoimmune Polyendocrinopathy-Candidiasis-Ectodermal Dystrophy (APECED) Syndrome Misdiagnosed as Juvenile Idiopathic Arthritis on Admission
Background. APECED is a syndrome characterized by autoimmune polyendocrinopathy, candidiasis, and ectodermal dystrophy. The most observed clinical findings are chronic mucocutaneous candidiasis, hypoparathyroidism, and autoimmune adrenal insufficiency. Case Presentation. A three-year-old male patient was admitted with classical signs of juvenile idiopathic arthritis and treated with nonsteroidal anti-inflammatory drugs. During follow-up, signs of autoimmunity, candidiasis, nail dystrophy, and onychomycosis were observed. The parents were consanguineous, and targeted next-generation sequencing was performed. A homozygous mutation in the AIRE gene SAND domain (c.769C > T, p.Arg257Ter) was detected, and the patient was diagnosed with APECED syndrome. Conclusion. Inflammatory arthritis is rarely described in association with APECED and is often misdiagnosed as juvenile idiopathic arthritis. In APECED cases, nonclassical symptoms such as arthritis may occur before developing classical symptoms and considering the diagnosis of APECED in patients with CMC and arthritis is useful for early diagnosis before development of complications and management of disease.
Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome in a Child with Cystic Fibrosis
Background. Drug reaction with eosinophilia and systemic symptoms (DRESSs) syndrome is an idiosyncratic drug-induced reaction that rarely occurs in children but can lead to serious complications. It manifests most commonly with fever, extensive skin eruptions, and eosinophilia. Symptoms typically develop two to six weeks after the initiation of the inciting drug. Visceral organ involvement especially the liver can also occur and if not recognized early and the inciting drug is not stopped immediately, it can lead to liver failure. Therefore, early diagnosis is important but can be very challenging because of disease rarity, lack of a diagnostic test, and its overlap with other common pediatric allergic and infectious conditions. Case Presentation. A 2.5-year-old boy with known diagnosis of cystic fibrosis, bilateral bronchiectasis, pancreatic insufficiency, and chronic airway colonization with Pseudomonas aeruginosa was admitted to our hospital with acute pulmonary exacerbation of CF lung disease. He was treated with intravenous piperacillin-tazobactam and intravenous amikacin in addition to airway clearance. On day 18 of treatment, the patient developed high grade fever followed by diffuse erythematous and pruritic maculopapular rash. Blood tests showed high eosinophilia, high C-reactive protein (CRP), and high liver enzymes levels. The clinical features and the laboratory findings were consistent with the DRESS syndrome. Therefore, all antibiotics were discontinued. Progressive resolution of the symptoms was observed within two days. Laboratory abnormalities were also normalized in the follow-up clinic visit 4 months later. Conclusion. Our case demonstrates the importance of early recognition of the DRESS syndrome in children who develop fever and skin rashes with eosinophilia while undergoing long-term antibiotic treatment. Prompt discontinuation of the offending drug is the cornerstone therapy and results in the resolution of symptoms and prevention of serious complications.
A Case Report of Immune Checkpoint Inhibitor-Induced Aortitis Treated with Tocilizumab
Vasculitic immune checkpoint inhibitor-related adverse events (irAEs) are rare, with limited data to guide their management. Here, we present a case of a 67-year-old female with stage IV cutaneous melanoma who received first-line pembrolizumab. She had completed 21 cycles of pembrolizumab dosed at 200 mg every 21 days over 15 months when she developed fatigue, chills, decreased appetite, night sweats, nausea, diarrhea, dry cough, and chest pain. A routine, staging positron emission tomography (PET) scan revealed aortitis of the transverse aortic arch. An extensive workup was unremarkable for other causes, so her condition was labeled a grade III immune-related vasculitis. Based on this diagnosis, we started high-dose prednisone and discontinued pembrolizumab. After two months of high-dose prednisone, she developed bothersome weight gain and insomnia, leading to a switch from prednisone to tocilizumab as a steroid-sparing agent. The selection of tocilizumab was based on its routine use for giant cell arteritis which can have extracranial symptoms including thoracic aortitis. Her symptoms resolved, and subsequent PET scans showed resolution of the aortitis and no evidence of metastatic melanoma. As the indications for immunotherapy expand, rare complications are becoming more prevalent, and more data will be needed to guide their management. While there is evidence for tocilizumab use as a steroid-sparing treatment for large-vessel vasculitides due to other conditions, this is the first case of its use to treat an aortitis irAE to our knowledge. In this case, it was an effective means of treating the patient while sparing them from prolonged corticosteroids.
Limbic Encephalitis following Allogeneic Hematopoietic Stem Cell Transplantation
A woman with myelodysplastic syndrome (MDS) was treated with allogeneic hematopoietic stem cell transplantation (allo-HSCT). 65 days after the transplantation, she developed fatigue and central neurological symptoms. Clinical workup including magnetic resonance imaging (MRI) and cerebrospinal fluid (CSF) examination revealed findings suspicious for limbic encephalitis (LE), successfully treated with intravenous immunoglobulins and intravenous corticosteroids. Although a rare complication after allo-HSCT, physicians should be aware of neurological symptoms that develop throughout the transplantation course.
Systemic Sclerosis, Reversible Cerebral Vasoconstriction Syndrome, and NeuroMyelitis Optica in a Patient
Systemic sclerosis (SSC) is an autoimmune disease of connective tissue and microvasculature mostly caused by autoantibodies. Likewise, neuromyelitis optica (NMO) is a demyelinating disease of the central nervous system correlating with autoantibodies against aquapourin-4. Reversible cerebral vasoconstriction syndrome (RCVS) is a disorder of brain vasculature resembling Raynaud phenomena in SSC. Despite co-occurrence is not rare in autoimmune disorders, the co-occurrence of NMO and SSC is extremely rare. In this case, we report a 35-year-old female presenting with paraplegia one day after discharge from hospital following surgical carnioplasty. She had a history of scleroderma and optic neuritis for which she was treated with high dose glucocorticoids causing renal crisis and RCVS causing intracranial and intracerebral hemorrhage which required a craniotomy to be performed in February 2020. In her recent admission, magnetic resonance imaging of the spinal cord indicated longitudinally extensive transverse myelitis (LETM) and blood tests revealed a highly positive titer of NMO-IgG. Daily plasmapheresis resulted in satisfactory improvement in her condition. This case highlights the importance of evaluating neurologic manifestations in systemic sclerosis patients considering the NMO and RCVS occurrence. Additionally, in concomitant cases, the treatment strategy should be modified regarding the risk of scleroderma renal crisis.